Pennsylvania, 2022

Damaging Winds in Pennsylvania, April 25, 2022

April 25, 2022 · NWS CLE · 6 events in 2 counties and zones

A cold front drifted eastward through northwest Pennsylvania during the afternoon and early evening of the 25th as the front's parent and occluded low drifted north-northeastward over James Bay. A line of showers and thunderstorms, including an embedded bow echo, moved generally eastward along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front drifted eastward through northwest Pennsylvania during the afternoon and early evening of the 25th as the front's parent and occluded low drifted north-northeastward over James Bay. A line of showers and thunderstorms, including an embedded bow echo, moved generally eastward along and ahead of the front. These storms occurred within a warm sector comprised of weak to moderate MUCAPE and moderate effective bulk shear. Multiple reports of straight-line wind damage were received, as was a report of a 75 mph peak convective gust in northwestern Crawford County as the bow echo moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 25, 2:32 PM EST, 40 minutes earlier.

Area forecast discussion, Apr 25, 2:32 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
332 PM EDT Mon Apr 25 2022

.SYNOPSIS...
A cold front will move east of the area overnight. A trough will
move slowly southeast into the lower Great Lakes region through
Wednesday. High pressure is expected to follow the trough and build
into the Great Lakes by Thursday and remain nearly stationary
through Saturday. Low pressure should move northeast to Iowa by
Saturday night forcing a warm front north across the local area over
the weekend.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
The surface cold front has arrived and is currently
moving east across the area at this time.  Showers and thunderstorms
continue to advance east ahead of the front this afternoon.
Instability developed over the eastern portions of the forecast area
as periods of sun helped to destabilize the atmosphere.  Some
reports of damaging winds have been received with some of the
thunderstorms at this time.

Cold air advection will follow the front overnight and force the
warm air out of the area. As an upper level trough descends over the
Great Lakes region, expecting broad surface trough to descend into
the local area and move fairly slowly through this forecast period.
Cyclonic northwesterly flow will develop Tuesday night allowing a
dry slot to push into the region. Then, wrap around moisture will
push into the area and set-up flow to support some lake effect
rain/snow showers across the northeast portions of the forecast area
late Tuesday into Tuesday night.  Snow accumulations will likely be
confined to the higher elevations to the east Tuesday night.
Otherwise, fair weather will prevail Tuesday across the rest of the
forecast area. This trend will continue into Tuesday night. Skies
will clear out and cold air advection will continue and there is the
possibility for the development of some frost in the west.  So, will
need to monitor trends for possible frost/freeze headlines.

As for temperatures, cold air advection will produce falling
temperatures through the night into the 40s, recovering to the 50s
tomorrow and even colder tomorrow night.  Cold air should drop lows
into the lower 30s with some isolated middle to upper 20s in the
normally colder spots.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
We begin the short term period with lingering lake enhanced showers
across the snowbelt. Favorable northwesterly fetch off of Lake Erie,
in addition to 850 mb temperatures near -8 to -10 degrees C will
allow for lake enhanced precipitation through late Wednesday
morning. Given cold air aloft and near the surface overnight
Wednesday, rain/snow mix will transition to mostly snow across
the snowbelt overnight. The highest snow accumulations remain
across the higher terrain locations in NW PA. The upper level
low will drift eastward late Wednesday as surface high pressure
will begin to build into the region from the north. This will
cut off any lingering lake enhanced precipitation. Dry air looks
to remain in place for the remainder of the short term period.

Temperatures in the short term will be well below average for this
time of year given the cold air mass in place above the region. Low
temperatures on Wednesday will drop below freezing and into the
upper 20s for most, except along the immediate lake shore. Given
this cold air mass, frost development is most likely to occur
overnight Wednesday into Thursday as clearing skies, below
freezing temperatures, and calm winds are expected. High
temperatures on Thursday will struggle to reach into the mid
50s, with most of the lakeshore locations topping out in the
upper 40s, which is around 20- 25 degrees below average for late
April. Low temperatures Thursday night will settle in the mid
30s, but with cloud cover increasing from west to east
overnight, frost potential seems less likely and should remain
confined to the eastern portion of the CWA.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Surface high pressure will drift southward to begin the long term,
but we look to remain dry for the first half of the weekend thanks
to upper level ridging. Saturday night into Sunday an upper level
vort max will eject out of the Rockies. This vort max will slowly
creep toward the Ohio Valley. Chance PoPs begin in the southwestern
corner of the CWA Saturday afternoon and begin to move northeastward
throughout the overnight hours Saturday night into Sunday morning.
Models seem to be in a bit better of an agreement with precip onset
early Sunday morning, but the GFS has precip ending quickly with the
Euro and Canadian having precip hanging on through most of
Monday.

Temperatures will slowly increase through the long term period,
returning to near normal by Sunday. Highs should reach the mid to
upper 60s, near normal for early May, Sunday and Monday.

&&

.AVIATION /18Z Monday THROUGH Saturday/...
A cold front moving east across the area forcing showers in
advance of the front. The atmosphere has become unstable enough
to support the development of thunderstorms from Cleveland to
Mansfield east this afternoon and early evening. As front moves
through the area, expecting ceilings to drop to between 700 and
800 feet across the area with occasional IFR/MVFR visibilities
in showers and thunderstorms. Once front clears the area to the
east, conditions will be improving from west to east to VFR.
Winds will be 10 to 20 knots from the southwest ahead of the
cold front and then become west-northwest after frontal passage.

Outlook...Non-VFR possible with rain/snow Tuesday night through
Wednesday morning across northeast Ohio and northwest PA.
Widespread frost possible Wednesday night through Saturday
morning.

&&

.MARINE...
Generally northwest flow across the lake will become west by
Tuesday remaining at 10-15 knots. Westerly winds will increase
Tuesday afternoon ranging between 15-25 knots through Wednesday
morning. Waves look to approach the 3-5 foot range Tuesday night
into Wednesday morning, which may warrant the issuance of a
Small Craft Advisory for this period. High pressure begins to
move into the region by Wednesday afternoon which will allow
winds to decrease to 10-15 knots with flow becoming northerly.
High pressure remains in the region through Friday, allowing for
diminishing winds and subsiding waves.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Lombardy
NEAR TERM...Lombardy
SHORT TERM...Iverson
LONG TERM...Iverson
AVIATION...Lombardy
MARINE...Iverson
Hazardous weather outlook, Apr 25, 2:42 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
342 PM EDT Mon Apr 25 2022

OHZ013-014-021>023-032-033-PAZ002-003-261945-
Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Southern Erie-Crawford-
342 PM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are possible ahead of a cold
front that is moving across the area. There a possibility that these
thunderstorms could reach severe levels. Damaging wind gusts or
maybe some large hail are possible with the thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-OHZ003-006>012-017>020-027>031-036>038-047-
089-PAZ001-261945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Hancock-Seneca-Huron-Medina-Wyandot-Crawford-Richland-Ashland-Wayne-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
342 PM EDT Mon Apr 25 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 25, 1:41 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
241 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     EATON TOWNSHIP          41.31N 82.02W
04/25/2022                   LORAIN             OH   EMERGENCY MNGR

            ROOF TORN OFF BUILDING.

&&

LOMBARDY
Local storm report, Apr 25, 2:36 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     TSTM WND DMG     1 SSE CHARDON           41.56N 81.20W
04/25/2022                   GEAUGA             OH   911 CALL CENTER

            TREE DOWN ON SOUTH ST.

&&
Local storm report, Apr 25, 2:39 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
339 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     8 NE AQUILLA            41.61N 81.05W
04/25/2022                   GEAUGA             OH   911 CALL CENTER

            TREE AND WIRES DOWN.

&&
Local storm report, Apr 25, 2:48 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
348 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     TSTM WND DMG     1 S BEREA               41.35N 81.86W
04/25/2022                   CUYAHOGA           OH   PUBLIC

            SEVERAL LARGE LIMBS DOWN.

&&
Local storm report, Apr 25, 3:05 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
405 PM EDT MON APR 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     MARINE TSTM WIND 1 NNW FAIRPORT HARBOR   41.76N 81.28W
04/25/2022  M50 MPH          LAKE               OH   OTHER FEDERAL

            44 KNOT PEAK WIND. BUOY STATION FAIO1
            FAIRPORT, OH.

&&
Special weather statement, Apr 25, 3:11 PM EST, 1 minute before
Special Weather Statement
National Weather Service Cleveland OH
411 PM EDT Mon Apr 25 2022

PAZ001>003-252115-
Northern Erie PA-Southern Erie PA-Crawford PA-
411 PM EDT Mon Apr 25 2022

...A strong thunderstorm will impact portions of Erie and
northwestern Crawford Counties through 515 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm near
Albion, or 9 miles southeast of Conneaut, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Erie, Edinboro, North East, Girard, Waterford, Albion, Wattsburg,
Northwest Harborcreek, Wesleyville, Cranesville, Springboro, Platea
and McKean.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4224 7977 4220 7976 4201 7976 4200 7975
      4200 7966 4176 8047 4182 8052 4190 8052
TIME...MOT...LOC 2011Z 242DEG 41KT 4184 8043

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Sefcovic

The radar

The Cleveland radar (KCLE), 128 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 25, 3:12 PM EST
Where
Crawford County, 3 mi WNW of Springboro
Measured
65 kt (75 mph) measured gust
Reported by
COOP Observer
Coordinates
41.817, -80.424

Measured 75 mph peak wind gust from passing bow echo three-miles WNW of Springboro.

Thunderstorm Wind, Crawford

When
April 25, 3:15 PM EST
Where
Crawford County, 1 mi NNW of Springboro
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.813, -80.377

Several trees downed one-mile NNW of Springboro.

Thunderstorm Wind, Erie

When
April 25, 3:25 PM EST to 3:28 PM EST
Where
Erie County, 2.19 mi ENE of Franklin Center to 5 mi NNW of Edinboro
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.937, -80.189

Many trees downed five-miles SSW of McKean and another tree downed five-miles NNW of Edinboro.

Thunderstorm Wind, Erie

When
April 25, 3:26 PM EST
Where
Erie County, Fairview
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -80.250

Numerous trees downed in Fairview. Some trees were snapped halfway up from their bases.

Thunderstorm Wind, Erie

When
April 25, 3:32 PM EST
Where
Erie County, 1.35 mi N of Mc Lane
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.950, -80.131

Multiple trees downed about 1.4-miles north of McLane.

Thunderstorm Wind, Erie

When
April 25, 3:41 PM EST
Where
Erie County, 1.84 mi ENE of Goddard
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
42.063, -79.988

Numerous trees downed in Greene Township. One tree was downed onto a house and another house sustained minor roof damage from the convective gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013278, 1013279, 1013280, 1013283, 1013281, 1013282.